Colorado, 2010Avalanche in Colorado, April 13, 2010
April 13, 2010 · NWS GJT · 1 event in 1 county or zone
A strong wind event the previous day lead to a few natural avalanches in the Uncompahgre Gorge through the overnight hours of April 13th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong wind event the previous day lead to a few natural avalanches in the Uncompahgre Gorge through the overnight hours of April 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 12, 2:19 PM MST, 10 hours 41 minutes earlier.
Area forecast discussion, Apr 12, 2:19 PM MST, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
319 PM MDT MON APR 12 2010
...WINDY WITH HIGH FIRE DANGER THROUGH THIS EVENING...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
A STRONG PACIFIC STORM ALONG THE WEST COAST WILL MOVE INLAND TONIGHT.
ITS COLD FRONT WILL MOVE FROM EASTERN NV INTO WESTERN UT THIS
EVENING...THEN ENTER EASTERN UTAH AROUND MIDNIGHT. THE STRONG
PRESSURE GRADIENT AND DEEP VERTICAL MIXING AHEAD OF THE FRONT WILL
PRODUCE ADVISORY LEVEL SURFACE WINDS OVER SE UT AND LOWER ELEVATIONS
OF WEST-CENTRAL AND SOUTHWEST CO THROUGH MIDNIGHT. THE MOUNTAINS
WILL BE WINDY TOO...BUT WILL NOT EXCEED THE HIGHER CRITERIA FOR A
WIND ADVISORY IN THE MOUNTAINS. THESE STRONG WINDS WILL COMBINE WITH
LOW HUMIDITY AND DORMANT FUELS TO INCREASE FIRE WEATHER CONCERNS
THROUGH THIS EVENING...MENTIONED BELOW.
IT LOOKS LIKE THE FRONT WILL PUSH THROUGH WESTERN CO AFTER MIDNIGHT.
EXPECT THERE WILL BE ISOLATED THUNDERSTORMS AHEAD OF AND WITH THE
FRONT THIS EVENING...AND IN THE COLD ADVECTION BEHIND THE FRONT LATE
TONIGHT. THIS TIMING IS A BIT SLOWER THAN THE MODELS SHOW BECAUSE THE
FRONT IS CURRENTLY NOT MOVING TO THE EAST AS QUICKLY AS PREDICTED.
TUESDAY WILL BE SIGNIFICANTLY COOLER...WITH TEMPERATURES DROPPING OFF
15 TO 20 DEGREES. LOW TEMPS TONIGHT WILL BE 5-10 DEGREES COOLER...
AND ANOTHER 5 DEGREES COOLER TUE NIGHT.
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
THE FIRST PART OF THE LONG TERM PERIOD FEATURES A MILD SOUTHWEST
FLOW ACROSS THE WESTERN US WITH WEAK TROUGHINESS OVER THE S US/NRN
MEXICO. ANY MOISTURE ASSOCIATED WITH THE WEAK TROF APPEARS TO
REMAIN FAR ENOUGH S AND E TO KEEP DRY WEATHER ACROSS THE AREA
THROUGH THURSDAY.
WEAK RIDGING BUILDS OVERHEAD THURS NIGHT BUT BY FRI MOISTURE BEGINS
TO SLIDE UNDER THE RIDGE FROM THE S. THE NEXT PAC TROF POSITIONED
OVER THE CA COAST EARLY FRI MOVES INTO THE GREAT BASIN FRIDAY
AFTERNOON/EVENING. EXPECT STRENGTHENING SW GRADIENT FLOW FRI AHEAD OF
THIS TROF AND ALSO EXPECT ENOUGH INSTABILITY TO COMBINE WITH MOISTURE
AND SYNOPTIC LIFT TO PRODUCE CONVECTIVE SHOWERS FRI AFTERNOON.
SHOWERS WILL FAVOR THE SW CO MTNS AND SRN FACING SLOPES. SHOWERS
CONTINUE THROUGH FRI NIGHT AND SAT AS THE TROF THEN SLIDES ACROSS THE
AREA. HOWEVER...MODEL SOLUTIONS BEGIN TO DIVERGE AT THIS POINT AND
CONFIDENCE DECREASES. THE GFS IS QUICKER AND MORE PROGRESSIVE PUSHING
THE TROF E OF THE DIVIDE BY NOON SAT WHILE THE SLOWER ECMWF KEEPS THE
TROF NEAR THE FOUR CORNERS THROUGH EARLY SUN. FOR NOW HAVE KEPT WITH
THE PATTERN OF CHC MTNS/SLIGHT CHC VALLEYS IN THE POP GRIDS AND
WILL WAIT TO SEE BETTER MODEL CONSISTENCY BEFORE MAKING BIG CHANGES.
AFTER THE EARLY WEEK STORM TEMPS WILL MAKE A QUICK RECOVERY BACK TO
ABOVE NORMAL BY THURS AFTERNOON AND WILL REMAIN SO THROUGH THE LONG
TERM PERIOD.
&&
.AVIATION...
VFR WILL PREVAIL THIS EVENING. ISOLATED THUNDERSTORMS AND AREAS OF
BLOWING DUST WILL CREATE LOCALIZED MVFR VISIBILITIES THROUGH
MIDNIGHT. STRONG SOUTHWEST WINDS WILL CAUSE MODERATE TO STRONG
TURBULENCE OVER AND IN THE LEE OF ALL RIDGES. COLD FRONT REACHES
ERN UTAH BETWEEN 03Z-06Z THIS EVENING...THE COLORADO BORDER AROUND
06Z...AND CROSS THE DIVIDE BETWEEN 09Z AND 12Z. NUMEROUS SHOWERS
WITH A FEW THUNDERSTORMS ARE EXPECTED WITH THE COLD FRONT...
TEMPORARILY GENERATING MVFR CONDITIONS.
&&
.FIRE WEATHER...
WIND GUSTS HAVE STEADILY INCREASED THROUGH THE AFTERNOON WITH GUSTS
TO 35 MPH COMMON AT 1400. THESE WINDS WILL ONLY STRENGTHEN AS THE
FRONT APPROACHES EASTERN UTAH THIS EARLY EVENING. HUMIDITY HAS
DROPPED BELOW 15% THIS AFTERNOON ACROSS NEARLY ALL VALLEY
REPORTING SITES IN SOUTHEAST UTAH AND SOUTHWEST-WEST CENTRAL
COLORADO. LAND USE AGENCIES HAVE REPORTED FUELS BELOW 7000 FEET ARE
DRY AND NOT YET GREENING UP. THEREFORE THE RED FLAG WARNING WILL
REMAIN IN EFFECT UNTIL MIDNIGHT WHEN WIND GUSTS WILL WANE AND
HUMIDITY WILL RISE IN INCREASING SHOWERS.
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY MONDAY NOON TO MIDNIGHT FOR ZONES 06-20-21.
RED FLAG WARNING UNTIL MIDNIGHT FOR CENTRAL AND WESTERN CO
BELOW 7000 FT ELEVATION...FIRE ZONES 203...205...207.
UT...WIND ADVISORY MONDAY NOON TO MIDNIGHT FOR ZONES 22-27>29.
&&
SHORT TERM...CJC
LONG TERM....MCS
AVIATION.....PF/CJC
FIRE WEATHER...JOEHazardous weather outlook, Apr 12, 2:25 PM MST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
325 PM MDT MON APR 12 2010
COZ001>014-017>023-UTZ022>025-027>029-132200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
325 PM MDT MON APR 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
...WINDY WITH HIGH FIRE DANGER THROUGH THIS EVENING...
.DAY ONE...TONIGHT
STRONG GUSTY WINDS WILL CONTINUE UNTIL ABOUT MIDNIGHT TONIGHT.
SOUTHWEST WINDS OF 15 TO 30 MPH WILL BE COMMON WITH OCCASIONAL GUSTS
TO 45 MPH. EXPECT AREAS OF BLOWING DUST...ESPECIALLY IN THE DESERT OF
SOUTHEAST UTAH. A WIND ADVISORY CONTINUES UNTIL MIDNIGHT FOR
VALLEYS OF WEST-CENTRAL AND SOUTHWEST COLORADO...AND ALL OF SOUTHEAST
UTAH.
DUE TO A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...
AND DRY FUELS...A RED FLAG WARNING IS VALID UNTIL MIDNIGHT TONIGHT
FOR THE VALLEYS OF WEST-CENTRAL AND SOUTHWEST COLORADO...BELOW 7000
FEET ELEVATION.
A FEW THUNDERSTORMS WILL DEVELOP OVER THE WESTERN COLORADO MOUNTAINS
THIS AFTERNOON AND THIS EVENING. THE AREA OF SHOWERS WILL EXPAND
TONIGHT AND INCLUDE ALL OF THE WESTERN SLOPE. LIGHT SNOW
ACCUMULATIONS OVER THE MOUNTAIN PASSES WILL BE POSSIBLE FOR SLIPPERY
CONDITIONS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TUESDAY...LIGHT TO MODERATE AMOUNTS OF SNOW WILL BE POSSIBLE OVER THE
NORTHERN AND CENTRAL MOUNTAINS WITH A FEW THUNDERSTORMS.
ACCUMULATING SNOW OVER THE MOUNTAIN PASSES MAY MAKE FOR ICY
CONDITIONS. MOUNTAIN SNOW SHOWERS WILL DECREASE RAPIDLY EARLY
TUESDAY EVENING.
THE NEXT CHANCE FOR ANY MOUNTAIN SNOW WILL BE THIS SATURDAY TOWARD
THE DIVIDE. ANY ACCUMULATING SNOW WILL BE LIMITED TO THE MOUNTAIN
PASSES.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Local storm report, Apr 12, 7:46 PM MST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
846 PM MDT MON APR 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM NON-TSTM WND GST 1 W DOUGLAS PASS 39.60N 108.81W
04/12/2010 M54 MPH GARFIELD CO MESONET
0123 PM NON-TSTM WND GST 18 SE MASSADONA 40.02N 108.40W
04/12/2010 M45 MPH RIO BLANCO CO MESONET
0138 PM NON-TSTM WND GST RED MOUNTAIN PASS 37.90N 107.70W
04/12/2010 M94 MPH OURAY CO MESONET
EAGLE IN SAN JUAN COUNTY
0142 PM NON-TSTM WND GST RED MOUNTAIN PASS 37.90N 107.70W
04/12/2010 M61 MPH OURAY CO MESONET
KENDALL MOUNTAIN
0143 PM NON-TSTM WND GST RED MOUNTAIN PASS 37.90N 107.70W
04/12/2010 M60 MPH OURAY CO MESONET
PUTNEY
0146 PM NON-TSTM WND GST 2 SW GREAT DIVIDE 40.76N 107.85W
04/12/2010 M51 MPH MOFFAT CO MESONET
0148 PM NON-TSTM WND GST 19 WNW MACK 39.28N 109.22W
04/12/2010 M46 MPH GRAND UT MESONET
0200 PM NON-TSTM WND GST 2 SSE LA SAL SNOTEL 38.46N 109.25W
04/12/2010 M63 MPH SAN JUAN UT MESONET
0200 PM NON-TSTM WND GST 1 SE MONUMENT (HIGHWAY 37.96N 107.65W
04/12/2010 M75 MPH OURAY CO MESONET
ELEVATION 11841 FT.
0212 PM NON-TSTM WND GST 8 NE ARBOLES 37.10N 107.30W
04/12/2010 M47 MPH ARCHULETA CO MESONET
ELEVATION 8491 FT.
0242 PM NON-TSTM WND GST 7 S OURAY 37.92N 107.67W
04/12/2010 M72 MPH OURAY CO MESONET
MT ABRAHMS
0310 PM NON-TSTM WND GST 4 SE MOAB 38.53N 109.51W
04/12/2010 M53 MPH GRAND UT MESONET
0352 PM NON-TSTM WND GST GRAND JUNCTION 39.09N 108.55W
04/12/2010 M47 MPH MESA CO ASOS
0355 PM NON-TSTM WND GST BLANDING 37.62N 109.48W
04/12/2010 M47 MPH SAN JUAN UT AWOS
0440 PM NON-TSTM WND GST 7 SSE JENSEN 40.28N 109.29W
04/12/2010 M45 MPH UINTAH UT MESONET
0453 PM NON-TSTM WND GST MONTROSE 38.48N 107.87W
04/12/2010 M45 MPH MONTROSE CO ASOS
0453 PM NON-TSTM WND GST CORTEZ 37.35N 108.58W
04/12/2010 M46 MPH MONTEZUMA CO ASOS
0453 PM NON-TSTM WND GST 15 SSW WHITE CANYON 37.44N 110.57W
04/12/2010 M46 MPH SAN JUAN UT MESONET
0520 PM NON-TSTM WND GST 7 SSW LA SAL 38.22N 109.28W
04/12/2010 M50 MPH SAN JUAN UT MESONET
0552 PM NON-TSTM WND GST VALLEY OF THE GODS 37.27N 109.93W
04/12/2010 M45 MPH SAN JUAN UT TRAINED SPOTTER
RECORDED AT 447 PM
0553 PM NON-TSTM WND GST CORTEZ 37.35N 108.58W
04/12/2010 M50 MPH MONTEZUMA CO ASOS
0553 PM NON-TSTM WND GST MONTROSE 38.48N 107.87W
04/12/2010 M51 MPH MONTROSE CO ASOS
0555 PM NON-TSTM WND GST 6 ESE WHITEWATER 38.95N 108.33W
04/12/2010 M68 MPH MESA CO TRAINED SPOTTER
0720 PM NON-TSTM WND GST MEEKER 40.05N 107.89W
04/12/2010 M46 MPH RIO BLANCO CO ASOS
&&
EVENT NUMBER GJT1000442 GJT1000444 GJT1000431 GJT1000432 GJT1000433
GJT1000443 GJT1000450 GJT1000440 GJT1000445 GJT1000448 GJT1000434
GJT1000451 GJT1000436 GJT1000438 GJT1000449 GJT1000435 GJT1000437
GJT1000439 GJT1000441 GJT1000454 GJT1000446 GJT1000447 GJT1000453
GJT1000452
BKLocal storm report, Apr 12, 8:43 PM MST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
943 PM MDT MON APR 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM NON-TSTM WND GST 5 NW MACK 39.27N 108.93W
04/12/2010 M45 MPH MESA CO TRAINED SPOTTER
&&
EVENT NUMBER GJT1000455
NLLocal storm report, Apr 12, 9:11 PM MST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1011 PM MDT MON APR 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM NON-TSTM WND GST 12 SSE CRESCENT JUNCTIO 38.78N 109.75W
04/12/2010 M45 MPH GRAND UT ASOS
&&
EVENT NUMBER GJT1000456
NLAvalanche, Northwestern San Juan Mountains
- When
- April 13, 1:00 AM MST to 5:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
A strong wind event the previous day resulted in the release of at least 3 natural avalanches that ran across Highway 550 in the Uncompahgre Gorge area, closing the highway for a period of time. The avalanche deposits on the highway ranged from 1 to 5 feet deep and from 20 to 80 foot long sections of the highway.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, April 13, 20101 injured · $65,000 · 1 in hail · 4 events
- High Wind in Nebraska, April 13, 2010$45,000 · 60 kt wind · 18 events
- Flash Flooding and Debris Flows in Puerto Rico, April 13, 2010$45,000 · 7 events
- Winter Storm in Montana, April 13 to 14, 201020 events
- High Wind in South Dakota, April 13, 201061 kt wind · 18 events
- High Wind in Kansas, April 13, 2010$15,000 · 56 kt wind · 7 events
- Hail and Damaging Wind in Nebraska, April 13, 2010$15,000 · 1 in hail · 4 events
- High Surf in Hawaii, April 13 to 14, 201011 events
- Strong Wind in Nebraska, April 13, 2010$15,000 · 1 event
- Frost and Freeze in New York, April 13, 20108 events
- Hail and Damaging Winds in South Dakota, April 13, 20101 in hail · 7 events
- Hail in Colorado, April 13, 20101.25 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231061.